News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: chest pain?


 willyoueraseit - Sun Jul 22, 2007 10:37 pm

For about a week or so now, I have been having very random chest pains on my left side only right over my heart. They tend to be very very sharp to the point they stop me in my tracks and I have to sit down. They are very sharp and feel like someone is sitting on my chest. I am not having any shortness of breath, just very sharp pains in the left side of my chest. Ive just recently started taking birthcontrol (ortho tri-cyclen lo) for medical reasons because I recently found out I have PCOS (poly cystic ovarian syndrome) and I am wondering if my birth control could be the cause of my chest pains because I do smoke and I do smoke more than 15 per day. Any help/advice?
 Dr. Chan Lowe - Mon Jul 23, 2007 1:41 am

User avatar Hello Willyoueraseit,

I'm sure one of the big questions that you've thought is "is this related to my heart?" This is what most people with chest pain worry about. Heart chest pain is usually not described as sharp and is generally more of a dull diffuse pressure that is a little difficult to pinpoint to one specific area.

Your pain that you are describing sounds to me more like pleurisy or costochondritis. Pleurisy is inflammation of the lung lining. It can cause very severe shortness of breath and chest pain. Often it is made worse by deep breathing. Costochondritis is inflammation of the cartilage of the rib. This pain is often reproduced by pressing on the area where the pain is. Both these generally will resolve over time and often can be helped with anti-inflammatory medication.

I would recommend you see your doctor if this pain continues.

Also, just in case you weren't aware, smoking and birth control pills is often a bad combination. The reason is that both smoking and birth control pills increase the risk of developing deep vein clots with subsequent risk of them breaking off and traveling to the lungs (called a pulmonary embolism). These can be quite dangerous. I'm sure you've been told but I would be remiss if I did not advise you to stop smoking.

Best wishes.
 willyoueraseit - Mon Jul 23, 2007 2:29 am

Thanks for your reply.. but I have not had any shortness of breath at all and when deep breathing I experience no problems whatsoever and when pressing on the area it does not cause me any discomfort. The pains come randomly when I'm doing basically anything from walking to doing nothing and just laying in my bed.. which is why I thought it may be due to my birth control because I am on my first pack of birth control at the moment and it started 2 weeks after I started taking them. I smoke anywhere from 1-2 packs of cigarettes a day and I am only 18 but I am sure at any age it is not a good mix. I told my doctor I did not want the birth control because of my smoking and I do not really like taking pills. I basically went ahead and took it because I was told it was help my pain for my PCOS but not until the 2nd pack even though Im taking Prescription strength Naproxen for pain during my menstrual period... and I also gave in to the birth control because I was told it may increase my chances of getting pregnant one day as I do not ovulate due to my PCOS. Should I consider going to check in my doctor about my birth control and see if maybe switching would be a good idea or just going off of it entirely?
 Dr. Chan Lowe - Mon Jul 23, 2007 6:09 pm

User avatar Hmm... the chest pain may be related to the birth control pills since it started at the same time although it probably isn't due to pulmonary emboli.

I would recommend that you discuss this with your doctor. You may be able to try a different pill that may not cause your chest pain. There are literally hundreds of birth control pills. Many have different hormones that may not cause your symptoms.

The clotting risk with smoking is low given that you are young but it does increase your risk by taking contraceptives and smoking. This would also be something to discuss with your doctor. It may be that your doctor feels the benefits of the contraceptives outweigh the risks. (Of course, the other solution is to stop smoking :) I promise I won't say anymore about that.)

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here